Tornadoes · United States · North Dakota · 2007

EF0 tornado, Crosby, North Dakota, June 11, 2007

This EF0 tornado ran 1.4 miles across Divide County on June 11, 2007, touching down at 5:45 PM CDT and reaching 60 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 11, 2007
Touchdown
5:45 PM CDT (22:45 UTC)
Lifted
5:50 PM CDT (22:50 UTC)
On the ground
5 minutes
Path length
1.4 miles (2.3 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
County
Divide County
Touchdown point
48.920, -103.302
Lift-off point
48.934, -103.280
Record number
0706111645-01

What the Weather Service recorded

In the mid afternoon of Monday June 11th, Severe Thunderstorm Watch 381 was issued in anticipation of severe thunderstorms developing along and ahead of a cold frontal boundary approaching western North Dakota. Three severe thunderstorm warnings and two tornado warnings were issued over far northwest North Dakota. One report of large hail and two confirmed tornado reports were received during the late afternoon and early evening hours, all in Divide County.

Tornado remained west and northwest of Crosby. The tornado hit no structures and no damage was reported to the National Weather Service. A second tornado was occurring in Divide County around the same time 21 miles southwest of Crosby.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 11, 3:15 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 3:15 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT MON JUN 11 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
MAIN CONCERNS IN THE SHORT TERM ARE THE SEVERE WEATHER AND HEAVY
RAIN POTENTIAL. NAM LOOKS BEST FOR THE OVERNIGHT...AND THEN GFS.
HAVE FOLLOWED HPC QPF CLOSELY.

SATELLITE AND RADAR THIS AFTERNOON SHOWS THAT CONVECTION IS SLOW TO
INITIATE...LIKE YESTERDAY. SIGNIFICANT CAPE AVAILABLE FOR SEVERE
WEATHER TONIGHT. NAM SHOWS CONVECTION BEGINNING IN THE WEST BY
EVENING VICINITY SLOW MOVING SURFACE LOW PRESSURE TROUGH.
THEN...LIKE THE NAM...EXPECT A SIGNIFICANT BAND OF CONVECTION
ACROSS THE CENTRAL BEFORE MIDNIGHT. 12Z MODELS A LITTLE SLOWER WITH
THE EASTWARD PROGRESSION OF THINGS...SO HAVE DROPPED POPS A BIT IN
THE JMS AREA FOR TONIGHT.

PER THE GFS...THE FRONTAL BOUNDARY WILL HANG THROUGH CENTRAL NORTH
DAKOTA ON TUESDAY. FORECAST SOUNDINGS SHOW SOMEWHAT LESSER CAPE FOR
TUESDAY...BUT STILL SUFFICIENT FOR SOME STRONG STORMS...AND OF
COURSE HEAVY RAINFALL. HPC QPF FORECASTS 1 TO 1.5 INCHES OF RAIN
ACROSS CENTRAL NORTH DAKOTA BY 00Z WED. NAM AND GFS BOTH INDICATE
THAT THERE COULD BE SOME SPOTTY AMOUNTS OVER 2 INCHES. SO...BECAUSE
OF THE QPF AND LAST WEEKS HEAVY RAINFALL...WILL ISSUE A FLOOD WATCH
FOR PORTIONS OF SOUTHWEST AND MUCH OF CENTRAL NORTH DAKOTA FOR
TONIGHT AND TUESDAY.

FOR TUESDAY NIGHT AND WEDNESDAY...RAIN AND THUNDERSTORM CHANCES
CONTINUE WITH SURFACE BOUNDARY NEAR JAMESTOWN. THERE IS THE
POTENTIAL FOR A HEAVY RAIN EVENT FROM JAMESTOWN AND SOUTH INTO
WEDNESDAY. BUT...WILL HOLD OFF ON A WATCH THERE FOR NOW. THIS AREA
ALSO VERY WET AT THIS TIME. AS PER THE EARLIER FORECASTS...EVENT
SHOULD BE PRETTY MUCH OVER BY WEDNESDAY NIGHT.

MADE VERY LITTLE CHANGE TO TEMPERATURE FORECASTS. EXPECT
TEMPERATURES TO COOL INTO THE UPPER 70S NORTHWEST TO LOWER 80S EAST
ON TUESDAY AS THE FRONT MOVES EAST...THEN MAINLY 70S FOR WEDNESDAY.
OVERNIGHT LOWS WILL BE MILD WITH THE HIGH DEWPOINTS...SOUTHEAST
WINDS AND CLOUD COVER. OF COURSE...AREAS OF PERSISTENT RAIN WILL BE
COOLER.

.LONG TERM...THURSDAY THROUGH MONDAY...
THE GFS CONTINUES TO BRING AN UPPER LEVEL LOW ACROSS THE ROCKIES ON
FRIDAY AND FRIDAY NIGHT.  THE ASSOCIATED SURFACE LOW DEVELOPS ON THE
LEE OF THE ROCKIES THEN BEGINS TO MOVE SLOWLY EAST.  THIS WILL SET
UP YET ANOTHER PERIOD OF CONVECTIVE WEATHER.  WILL BRING IN A CHANCE
OF TSTMS TO THE FORECAST AREA SATURDAY THROUGH MONDAY.

&&

.AVIATION...
A COLD FRONT ALONG THE MONTANA NORTH DAKOTA BORDER WILL BE THE FOCUS
OF CONVERGENCE AS IT MOVES SLOWLY EAST THIS EVENING.  DEWPOINTS HAVE
RISEN ACROSS NORTH DAKOTA DURING THE DAY LEADING TO AN INCREASINGLY
UNSTABLE AIRMASS.  THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE
FRONT AND MOVE NORTHEAST AT ABOUT 20 TO 25 KTS.  LARGE HAIL...STRONG
WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING CAN BE EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
TUESDAY EVENING FOR NDZ010>012-018>022-033>035-040>046.

&&

JF/TSW
Hazardous weather outlook, Jun 11, 4:01 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT MON JUN 11 2007

NDZ001>005-009-013-017-023-025-031-032-036-037-047-048-050-051-
122115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-PIERCE-MCKENZIE-
WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-KIDDER-STUTSMAN-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
401 PM CDT MON JUN 11 2007 /301 PM MDT MON JUN 11 2007/

...SEVERE THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON THROUGH
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN WESTERN NORTH
DAKOTA AND MOVE INTO THE CENTRAL PART OF THE STATE DURING THE
EVENING. SEVERE THUNDERSTORMS ARE LIKELY WITH THE POTENTIAL FOR
VERY LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE
POSSIBLE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE JAMES RIVER AT LUDDEN
DAM AND THE MISSOURI RIVER NEAR WILLISTON. REFER TO THE LATEST
FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE TUESDAY
AND TUESDAY NIGHT...MAINLY ACROSS CENTRAL NORTH DAKOTA. A CHANCE
OF THUNDERSTORMS CONTINUES THROUGH SUNDAY.

RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG THE JAMES
RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT. SPOTTERS COULD BE REQUIRED AGAIN ON TUESDAY AND TUESDAY
NIGHT.

NDZ010>012-018>022-033>035-040>046-122115-
MOUNTRAIL-WARD-MCHENRY-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
401 PM CDT MON JUN 11 2007 /301 PM MDT MON JUN 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING. REFER TO THE LATEST
FLOOD WATCH STATEMENT FOR DETAILS.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN WESTERN NORTH
DAKOTA AND MOVE INTO THE CENTRAL PART OF THE STATE DURING THE
EVENING. SEVERE THUNDERSTORMS ARE LIKELY WITH THE POTENTIAL FOR
VERY LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE
POSSIBLE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE JAMES RIVER AT LUDDEN
DAM AND THE MISSOURI RIVER NEAR WILLISTON. REFER TO THE LATEST
FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL ARE POSSIBLE TUESDAY
AND TUESDAY NIGHT...MAINLY ACROSS CENTRAL NORTH DAKOTA. A CHANCE
OF THUNDERSTORMS CONTINUES THROUGH SUNDAY.

RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG THE JAMES
RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT. SPOTTERS COULD BE REQUIRED AGAIN ON TUESDAY AND TUESDAY
NIGHT.

JV

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Glasgow Intl Airport, MT (KGGW), 12:00Z

10.8 hours before the tornado, 256 km from the path. June 11, 2007.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 225 joules per kilogram, CIN -182, lifted condensation level 1633 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2007-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 129 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-182 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Glasgow Intl Airport, MT (KGGW), 00:00Z

1.2 hours after it, 256 km from the path. June 12, 2007.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85514, lifted condensation level 2065 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -59 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85514 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Williston (ISN), 88 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2007 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 11, 2007

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 113:52 PM EDTEF0Fairfield, SC1.180$35,000
June 115:44 PM CDTEF1Divide, ND3.070$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.